Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Tucson, AZ

July 27, 2017Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2017, 5:10 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 5:10 PM MST (00:10 UTC)
Expired
Jul 27, 2017, 5:45 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 127 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS55 KTWC 280010
SVRTWC
AZC003-280045-
/O.NEW.KTWC.SV.W.0056.170728T0010Z-170728T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
510 PM MST THU JUL 27 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Cochise County in southeastern Arizona...

* Until 545 PM MST

* At 508 PM MST, a severe thunderstorm was located 20 miles west of 
  Rodeo, or basically right over the Chiricahua Mountains moving 
  west at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage in the area especially to trees. 

* Locations impacted include...
  Chiricahua Monument, Rucker Canyon and Portal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3198 10921 3190 10911 3177 10911 3166 10925
      3166 10946 3180 10950 3190 10949
TIME...MOT...LOC 0008Z 075DEG 16KT 3183 10938 

HAIL...0.88IN
WIND...60MPH
 
$$

Cerniglia
2 follow-up statements
130 
WWUS55 KTWC 280037
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
537 PM MST THU JUL 27 2017

AZC003-280045-
/O.CON.KTWC.SV.W.0056.000000T0000Z-170728T0045Z/
Cochise-
537 PM MST THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EAST CENTRAL COCHISE COUNTY...

At 536 PM MST, a severe thunderstorm was located 28 miles west of 
Rodeo, moving northwest at 5 mph. The storm is currently weakening 
rapidly and the warning will be allowed to expire at 545 pm. 

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chiricahua Monument, Rucker Canyon and Portal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3198 10921 3190 10911 3177 10911 3166 10925
      3166 10946 3180 10950 3190 10949
TIME...MOT...LOC 0036Z 075DEG 16KT 3180 10952 

HAIL...0.88IN
WIND...60MPH
 
$$

Cerniglia
306 
WWUS55 KTWC 280042
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
542 PM MST THU JUL 27 2017

AZC003-280051-
/O.EXP.KTWC.SV.W.0056.000000T0000Z-170728T0045Z/
Cochise-
542 PM MST THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...
                
The storm which prompted the warning over the Chiricahua mountains 
has weakened below severe limits, and no longer poses an immediate 
threat to life or property.

Therefore the warning will be allowed to expire.

LAT...LON 3198 10921 3190 10911 3177 10911 3166 10925
      3166 10946 3180 10950 3190 10949
TIME...MOT...LOC 0041Z 075DEG 16KT 3180 10951 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:54 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 27, 1:54 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST Thu Jul 27 2017

.SYNOPSIS...Expect daily rounds of afternoon and evening
thunderstorms across southeast Arizona into early next week. Rain
will be heavy in some locations. As storm coverage increases,
high temperatures will cool slightly to below normal readings from
Friday through the weekend.

&&

.DISCUSSION...Radar starting to light up over SE AZ, a little
behind schedule timewise when comparing to some of the mesoscale
models. This is all in response to a 55 kt 250 mb jet max moving
across the international border area and an upper level feature
moving west out of New Mexico. While storms will move at a decent
pace for the monsoon, coverage of storms and rain rates will be
sufficient for some areas of heavy rain. Additionally, as storms
move into the lower deserts, DCAPE values of 1100-1300 J/kg could
result in wind gusts of 50-60 mph.

Expect best rain coverage from late afternoon into the evening
hours. However, at least scattered showers and a few storms should
persist into the overnight hours. Tucson Metro could get in on the
rain as early as the afternoon commute.

The next several days should be an active period, with daily
rounds of thunderstorms expected. While not every location will
see rain every day, some areas could receive significant rain
totals by Monday. Increased cloud coverage and showers/thunderstorms
will result in slightly cooler daytime temperatures.

Models suggest the pattern will ease back slightly into a more
typical monsoon pattern next week, but at least isolated to
scattered thunderstorm coverage is expected each afternoon and
evening.

&&

.AVIATION...Valid thru 29/00Z.
TSRA are expected to continue into this evening across much of
southeast Arizona. MVFR cigs and vsbys likely in TSRA with gusty
winds to 40-50 kts possible. Scattered SHRA/TSRA will linger
through the overnight hours. Another decent round of TSRA is
forecast Friday. Sfc winds generally less than 12 knots outside
of thunderstorms. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...
An active monsoon pattern will continue with daily shower/storm
chances across much of southeast Arizona into early next week. As
such, elevated humidities will remain in place through the weekend
into next week with excellent overnight recoveries. Outside of
thunderstorm winds, expect 20-foot winds to remain at or below 15
mph and follow typical upslope/down valley diurnal patterns. Fire
weather concerns are low through at least late next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 1:38 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
138 PM MST THU JUL 27 2017

AZZ509-510-272130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
138 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 230 PM MST...

At 136 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms on the south side of the Mogollon Rim, near Hannagan
Meadow, moving southwest at 10 mph.

Half inch hail, winds in excess of 40 mph, heavy rain and frequent
lightning will be possible with these storms.

Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak and Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 10905 3332 10937 3332 10999 3358 10999
      3357 10988 3353 10982 3348 10981 3348 10977
      3358 10966 3358 10962 3362 10959 3362 10953
      3370 10945 3373 10936 3378 10934 3378 10905
TIME...MOT...LOC 2036Z 062DEG 9KT 3354 10933

KD
Special weather statement, Jul 27, 2:13 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST THU JUL 27 2017

AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
213 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 245 PM MST...

At 210 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bisbee. this storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
State route 80 near the junction with Highway 90 northwest of
Bisbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3151 11003 3141 10995 3138 11004 3139 11010
      3150 11013
TIME...MOT...LOC 2110Z 000DEG 0KT 3144 11001

Cerniglia
Special weather statement, Jul 27, 2:17 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST THU JUL 27 2017

AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
217 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 245 PM MST...

At 217 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Bisbee, moving southwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bisbee, Sierra Vista Southeast and Junction Of Highways 80 And 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3157 10999 3152 10992 3144 10992 3134 11007
      3151 11019
TIME...MOT...LOC 2117Z 063DEG 6KT 3146 11004

Cerniglia
Special weather statement, Jul 27, 2:27 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
227 PM MST THU JUL 27 2017

AZZ508-512-272200-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
227 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
300 PM MST...

At 225 PM MST, Doppler radar was tracking strong thunderstorms 10 to
20 miles east of Douglas, moving west at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of southeastern
Cochise County through 245 pm but could intensify as it approaches
Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 10905 3133 10950 3149 10945 3153 10906
TIME...MOT...LOC 2125Z 071DEG 11KT 3133 10936

KD
Special weather statement, Jul 27, 2:47 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
247 PM MST THU JUL 27 2017

AZZ509-511-272230-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
247 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL
330 PM MST...

At 245 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of San Carlos Reservoir moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of west central
Graham County, including the Santa Teresa Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 11034 3310 11015 3285 11021 3292 11043
TIME...MOT...LOC 2145Z 015DEG 9KT 3302 11030

KD
Special weather statement, Jul 27, 4:09 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST THU JUL 27 2017

AZZ509-272345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
409 PM MST THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM COUNTY UNTIL
445 PM MST...

At 408 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Clifton, or 16 miles east of Safford, moving
southwest at 15 mph.

Wind gusts up to 50 mph and brief heavy rain will be possible with
this storm.

This storm will remain over mainly remote areas of east central
Graham County or along state highway 191.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3293 10933 3279 10926 3271 10949 3285 10957
TIME...MOT...LOC 2308Z 065DEG 11KT 3283 10941

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:50 PM MSTAreal Flood AdvisoryTWCCochise115 min
Jul 27, 7:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 27, 9:15 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 27, 11:22 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Jul 28, 1:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 28, 1:37 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 28, 2:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 28, 2:55 PM MSTSpecial Weather StatementTWC35 min
Jul 28, 3:08 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 28, 3:09 PM MSTAreal Flood AdvisoryTWCSanta Cruz111 min
Jul 28, 3:16 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 28, 3:26 PM MSTFlash Flood WarningTWCPima3 hr
Jul 28, 3:39 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 28, 4:49 PM MSTFlash Flood WarningTWCPima3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.